Oklahoma, 2015

Ice Storm in Oklahoma, November 27 to 29, 2015

November 27 to 29, 2015 · NWS OUN · 30 events in 30 counties and zones

An upper low moving in combined with abundant moisture from the gulf to produce a four day rain event from the 26th through the 29th. When strong front came down Thursday night (11/26), temperatures began to drop below freezing across northern, western, and central Oklahoma and parts of western north Texas.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9.8 million
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An upper low moving in combined with abundant moisture from the gulf to produce a four day rain event from the 26th through the 29th. When strong front came down Thursday night (11/26), temperatures began to drop below freezing across northern, western, and central Oklahoma and parts of western north Texas. These areas experienced a shift from rain to freezing rain. Freezing rain continued into early Sunday morning as temperatures continued to hover in the 20s to lower 30s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 27, 5:52 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 27, 5:52 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
552 AM CST FRI NOV 27 2015

.DISCUSSION...
PLEASE SEE THE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
IFR WILL APPLY FOR MOST TERMINALS TODAY. WIDESPREAD PRECIPITATION
AND LOW CIGS WILL BE PRESENT THROUGH THE FORECAST PERIOD. FREEZING
RAIN IS EXPECTED ALONG AND WEST OF I44, WITH FZRA/PL ALSO
IMPACTING GAG/WWR. NORTH WINDS AROUND 20 TO 25 KT WITH STRONGER
GUSTS WILL ONLY SLOWLY DECREASE TOWARD 00Z.

&&

.PREV DISCUSSION... /ISSUED 423 AM CST FRI NOV 27 2015/

DISCUSSION...
WIDESPREAD RAINFALL...SOME FREEZING...CONTINUES ACROSS THE REGION
EARLY THIS MORNING. THE FREEZING LINE HAS NOW MOVED INTO WEST
CENTRAL OK AND WILL CONTINUE TO NUDGE SOUTHWARD DURING THE DAY AS
CAA PEAKS. DECIDED TO INCLUDE PAYNE COUNTY IN THE ADVISORY BASED
ON THE EXPECTED POSITION OF THE SFC 32 DEGREE WET BULB LINE THIS
AFTERNOON. WE ALSO CONSIDERED UPGRADING OK COUNTY TO A ICE STORM
WARNING SINCE IT APPEARS A CORRIDOR OF HEAVIER RAINFALL WILL
DEVELOP THIS AFTERNOON ALONG I44/850 MB BAROCLINIC ZONE. HOWEVER,
MOST OF THE COUNTY SHOULD ONLY EXPERIENCE A GLAZE UP TO ONE
QUARTER INCH OF ICE. WESTERN/NW PORTIONS OF THE COUNTY MAY RECEIVE
SLIGHTLY MORE. MID TO UPPER SHORTWAVE TROUGHS WITHIN THE SW FLOW
ALOFT WILL CONTINUE TO MOVE OVER THE REGION THROUGH EARLY SUNDAY,
BUT BY THIS TIME MOST OF THE PRECIPITATION WILL FALL WHERE TEMPS
ARE ABOVE FREEZING (SE OK).

FLOODING WILL ALSO REMAIN POSSIBLE THROUGH AT LEAST EARLY THIS
EVENING, ESPECIALLY ACROSS PORTIONS OF CENTRAL, SOUTHERN AND
SOUTHEASTERN OK AS MID LEVEL MOISTURE AND ASCENT MOVE OUT OF TX.
SOME ELEVATED INSTABILITY WILL ALSO SUPPORT A FEW THUNDERSTORMS
OVER THE PREVIOUSLY MENTIONED AREAS THROUGH LATE THIS MORNING.
MOST OF THE RAIN WILL COME TO AN END SUNDAY AFTERNOON AS THE MID
TO UPPER LOW FINALLY BEGINS TO SHIFT NORTHEASTWARD AND MOISTURE IS
SHUNTED EASTWARD. ANOTHER COLD FRONT WILL THEN MOVE INTO NW OK
MONDAY WITH THE UPPER LOW SLIDING ACROSS THE CENTRAL PLAINS AND
INTO THE MIDWEST. A SFC RIDGE WILL SETUP OVER W/NW OK TUE AM.
LIGHT WINDS AND CLEAR SKIES UNDER THIS SHOULD DROP TEMPS INTO THE
LOW 20S ACROSS NW OK. TEMPS WILL STRUGGLE TO CLIMB BACK TO AVERAGE
THROUGH THE EXTENDED AS YET ANOTHER REINFORCING SHOT OF COLDER AND
DRIER AIR MOVES IN WED AM. PRECIPITATION, HOWEVER, IS NOT
EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  35  31  35  32 / 100  90  80  80
HOBART OK         32  29  33  30 / 100  80  70  70
WICHITA FALLS TX  39  33  37  34 / 100  90  80  80
GAGE OK           28  22  30  25 /  80  60  50  40
PONCA CITY OK     33  31  35  31 /  90  70  50  50
DURANT OK         47  34  40  39 / 100 100 100  90

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON CST SATURDAY FOR
     OKZ013-019-020-025-027>029-037-038.

     ICE STORM WARNING UNTIL NOON CST SATURDAY FOR OKZ004>012-014>018-
     021>024-033>036.

     FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR OKZ025>032-037>042-
     044>046.

     FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR OKZ043-047-048-
     050>052.

TX...WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON CST SATURDAY FOR
     TXZ085-087-088.

     ICE STORM WARNING UNTIL NOON CST SATURDAY FOR TXZ083-084.

     FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR TXZ085-086-088>090.

&&

06/03/03
Hazardous weather outlook, Nov 27, 5:18 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
518 AM CST FRI NOV 27 2015

OKZ004>048-050>052-TXZ083>090-281130-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
518 AM CST FRI NOV 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.WINTER WEATHER...
PERIODS OF FREEZING RAIN CAN BE EXPECTED TODAY AND TONIGHT ACROSS
MUCH OF NORTHERN AND WESTERN OKLAHOMA AND PART OF WESTERN NORTH
TEXAS. FREEZING RAIN WILL MIX WITH SLEET IN NORTHWESTERN OKLAHOMA.

ENOUGH ICE WILL ACCUMULATE TO PRODUCE POWER OUTAGES...ESPECIALLY
IN WEST CENTRAL OKLAHOMA WHERE HIGHER ICE TOTALS ARE EXPECTED. SOME
LIGHT ICE ACCUMULATIONS WILL BE POSSIBLE ON ELEVATED SURFACES
SUCH AS BRIDGES AND OVERPASSES. PLEASE REFER TO THE ICE STORM
WARNING FOR DETAILS.

.THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE REGION THROUGH
THE NIGHT. HOWEVER...NO SEVERE WEATHER IS EXPECTED.

.HEAVY RAIN...
THE RAIN WILL BE HEAVY AT TIMES TODAY. THIS WILL RESULT IN SOME
FLOODING...ESPECIALLY IN SOUTH CENTRAL AND SOUTHEASTERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.WINTER WEATHER...
PERIODS OF FREEZING RAIN WILL CONTINUE TO IMPACT MUCH OF WESTERN
AND NORTHERN OKLAHOMA ON SATURDAY. ADDITIONAL ICE ACCUMULATIONS
ARE LIKELY.  BY SUNDAY...MOST OF THE STEADY PRECIPITATION WILL
BEGIN TO END.

.HEAVY RAIN AND FLOODING...
HEAVY RAINFALL AND FLOODING WILL CONTINUE TO BE A
CONCERN SATURDAY...ESPECIALLY ACROSS SOUTH CENTRAL AND
SOUTHEASTERN OKLAHOMA.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, Nov 27, 5:55 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
555 AM CST FRI NOV 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 AM     FREEZING RAIN    ENID                    36.40N 97.88W
11/27/2015  E0.00 INCH       GARFIELD           OK   EMERGENCY MNGR

            LIGHT ICING ON BUILDINGS...FENCES...ETC. ROADS STILL OK.

&&

MDAY
Local storm report, Nov 27, 6:22 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
622 AM CST FRI NOV 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     FREEZING RAIN    CLINTON                 35.51N 98.97W
11/27/2015  E0.00 INCH       CUSTER             OK   STORM CHASER

            FREEZING RAIN STARTING TO ACCUMULATE ON WIRE FENCING.

&&

MDAY
Local storm report, Nov 27, 6:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
650 AM CST FRI NOV 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     ICE STORM        WOODWARD                36.43N 99.39W
11/27/2015                   WOODWARD           OK   BROADCAST MEDIA

            ICE ACCUMLATIONS UP TO 0.25 INCHES

&&

MDAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 ice storm. Local standard time, as filed.

Ice Storm, Alfalfa

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Alfalfa forecast zone
Property damage
$562,000
Reported by
Utility Company
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Ice knocked out power for 3,450 customers. Damage estimates are from local power cooperatives.

Ice Storm, Beckham

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Beckham forecast zone
Property damage
$146,000
Reported by
Utility Company
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Ice knocked out power for 1,300 customers. Damage estimates are from local power cooperatives.

Ice Storm, Blaine

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Blaine forecast zone
Property damage
$186,000
Reported by
Emergency Manager
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Damage estimates are from local power cooperatives.

Ice Storm, Garfield

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Garfield forecast zone
Property damage
$13,000
Reported by
Emergency Manager
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Observed 0.75 inches of ice accumulation. Damage estimates are from local power cooperatives.

Ice Storm, Kay

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Kay forecast zone
Property damage
$4,000
Reported by
Utility Company
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Observed 0.25 inches of ice accumulation. Ice knocked out power for 132 customers. Damage estimates are from local power cooperatives.

Ice Storm, Major

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Major forecast zone
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Observed 0.5 inches of ice accumulation. Damage estimates are from local power cooperatives.

Ice Storm, Roger Mills

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Roger Mills forecast zone
Property damage
$320,000
Reported by
Public
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Observed 0.5 inches of ice accumulation. Damage estimates are from local power cooperatives.

Ice Storm, Woods

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Woods forecast zone
Property damage
$84,000
Reported by
Public
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Observed 0.25 inches of ice accumulation. Damage estimates are from local power cooperatives.

Ice Storm, Woodward

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Woodward forecast zone
Property damage
$16,000
Reported by
Public
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Ice knocked out power for 3684 customers. Damage estimates are from local power cooperatives.

Ice Storm, Caddo

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Caddo forecast zone
Property damage
$2.1 million
Reported by
Utility Company
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Ice knocked out power for 14,397 customers. Observed 1.25 inches of ice accumulation. Damage estimates are from local power cooperatives.

Ice Storm, Canadian

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Canadian forecast zone
Property damage
$3.1 million
Reported by
Broadcast Media
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Observed 0.75 inches of ice accumulation. A car was crushed from a falling tree weighed down by ice. Power poles were brought down by ice. Damage estimates are from local power cooperatives.

Ice Storm, Cleveland

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Cleveland forecast zone
Reported by
Utility Company
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Ice knocked out power for 6,534 customers.

Ice Storm, Cotton

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Cotton forecast zone
Reported by
Utility Company
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

Ice knocked out power for 573 customers.

Ice Storm, Custer

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Custer forecast zone
Property damage
$132,000
Reported by
Public
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Observed 0.5 inches of ice accumulation. Damage estimates are from local power cooperatives.

Ice Storm, Garvin

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Garvin forecast zone
Reported by
Utility Company
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

Ice knocked out power for 800 customers.

Ice Storm, Grady

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Grady forecast zone
Property damage
$1.1 million
Reported by
Emergency Manager
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Observed 0.5 inches of ice accumulation. Damage estimates are from local power cooperatives.

Ice Storm, Greer

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Greer forecast zone
Property damage
$15,000
Reported by
Public
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Observed 0.5 inches of ice accumulation. Damage estimates are from local power cooperatives.

Ice Storm, Jackson

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Jackson forecast zone
Property damage
$20,000
Reported by
Public
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Observed 0.25 inches of ice accumulation. Damage estimates are from local power cooperatives.

Ice Storm, Kiowa

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Kiowa forecast zone
Property damage
$787,000
Reported by
Public
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Observed 0.25 inches of ice accumulation. Damage estimates are from local power cooperatives.

Ice Storm, Logan

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Logan forecast zone
Property damage
$81,000
Reported by
Public
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Observed 0.75 inches of ice accumulation. Damage estimates are from local power cooperatives.

Ice Storm, McClain

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
McClain forecast zone
Reported by
Public
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Observed 0.5 inches of ice accumulation.

Ice Storm, Oklahoma

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Oklahoma forecast zone
Property damage
$29,000
Reported by
Emergency Manager
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Observed 0.75 inches of ice accumulation. A car was damaged (est. $5K). Damage estimates from local power cooperatives were reported at $24K.

Ice Storm, Payne

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Payne forecast zone
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Observed 0.25 inches of ice accumulation. Ice caused power outages for 1380 customers. Damage estimates are from local power cooperatives.

Ice Storm, Washita

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Washita forecast zone
Property damage
$616,000
Reported by
Utility Company
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Observed 0.75 inches of ice accumulation. Ice caused power outages for 3000 customers. Damage estimates are from local power cooperatives.

Ice Storm, Ellis

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Ellis forecast zone
Property damage
$58,000
Reported by
Mesonet
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Estimated from meltdown. Damage estimates are from local power cooperatives.

Ice Storm, Dewey

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Dewey forecast zone
Property damage
$171,000
Reported by
Mesonet
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Estimated from meltdown. Damage estimates are from local power cooperatives.

Ice Storm, Harmon

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Harmon forecast zone
Reported by
Mesonet
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Estimated from meltdown.

Ice Storm, Comanche

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Comanche forecast zone
Property damage
$53,000
Reported by
Mesonet
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Estimated from meltdown. Damage estimates are from local power cooperatives.

Ice Storm, Kingfisher

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Kingfisher forecast zone
Property damage
$125,000
Reported by
Utility Company
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Damage estimates are from local power cooperatives.

Ice Storm, Grant

When
November 27, 7:00 AM CST to November 29, 7:00 AM CST
Where
Grant forecast zone
Property damage
$49,000
Reported by
Utility Company
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Damage estimates are from local power cooperatives.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603684, 603685, 603848, 603849, 603850, 603851, 603852, 603853, 603854, 603855, 603856, 603857, 603858, 603859, 603860, 603861, 603862, 603863, 603882, 603883, 603884, 603885, 603886, 603887, 605501, 605502, 605503, 605504, 607135, 607136.